Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    When to take emergency prednisone/antibiotics when traveling-UC/RA Flare
    avatar
    Anon_145135 posted:
    Hi everyone,

    I have UC and rheumatoid arthritis. I am currently traveling overseas in South America. Right now, I am having a bit of a flare-up after having been symptom free for a month. Starting overnight, I developed bad abdominal pain/cramping and nausea. Today, the abdominal pains are not as bad, but I have no appetite and horrendous joint pain - the worst I have had in years. I have not had any diarrhea or blood in my stools.

    I'm kind of in a jam because since my UC is acting up, I can't take my NSAID for my joint pain. At what point should I seek medical attention, start a course of antibiotics, or start a course of prednisone?(I have antibiotics and prednisone here with me just in case).

    I'm just not quite sure what to do. Has anyone ever been in this situation before? If something serious is going on, I don't want to let it go without getting medical attention.

    Any advice at all would be greatly appreciated. Thank you!
    Reply
     
    avatar
    arbob5 responded:
    Even tho you have a supply of prednisone, you really should contact your Dr. as far as what dosage to take. That is very important. And then gradually, you have to be tapered off of the higher dose. That is not fun, but it can be done very slowly, so it's easier on your body. Prednisone is a wonderful drug for UC, but it can play havoc on your entire body.

    Again, I think you should contact your Dr. to see what dose to start on. And please let us know how you're doing.

    By the way, Spring seems to bring on flares. I have been in remission from my UC for about 7 months or so, but the last week I have noticed a slight flare. I'm managing it tho by my diet instead of getting back on prednisone. I do not want to do that.

    Safe traveling and God bless.


    Spotlight: Member Stories

    I'm 27 and I've been suffering for 4 years. No one can tell me exactly what is wrong with me. They suspect Crohns but it is not conclusive. I ...More

    Helpful Tips

    Pamper your Bum... As often as Possible
    Most of you have heard this, but for you Newbies.. Trust me on this tip. Pamper your Bum, to keep your bum from getting raw and sore use ... More
    Was this Helpful?
    39 of 47 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.